Minnesota, 2006

Drought in Minnesota, September 1 to 19, 2006

September 1 to 19, 2006 · NWS FGF · 4 events in 4 counties and zones

Portions of northwest Minnesota remained in drought conditions, due to a lack of summer rainfall. S.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Portions of northwest Minnesota remained in drought conditions, due to a lack of summer rainfall. Kittson and West Marshall counties were listed in the D2 (severe) drought (per the U.S. Drought Monitor) until the 19th. West Polk and West Becker counties were listed in the D2 drought category until the 5th.The U.S. Department of Agriculture granted a Federal Agricultural Disaster Declaration to many counties across northwest and west central Minnesota, including Kittson, Roseau, Lake of the Woods, Marshall, Beltrami, Polk, Pennington, Red Lake, Clearwater, Norman, Mahnomen, Hubbard, Wadena, and Otter Tail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 6:10 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 6:10 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
710 PM CDT THU AUG 31 2006

.CURRENT OBSERVATIONAL OVERVIEW...
00Z SURFACE ANALYSIS DEPICTED TROUGH AXIS ENTERING RED RIVER VALLEY
WITH STRONGEST UPSTREAM PRESSURE RISES NOTED FROM LAKE WINNIPEG TO
WESTERN NORTH DAKOTA. DUE TO PROXIMITY OF TROUGH STRONGEST WINDS
HAVE SHIFTED INTO MINNESOTA ZONES HOWEVER VALUES ARE WELL BELOW
ADVISORY CRITERIA. LATEST WATER VAPOR IMAGERY SHOWED POSITIVELY
TILTED MEAN 500MB TROUGH FROM SASK PROVINCE INTO THE NORTHERN
ROCKIES. ATTENDANT 80KT JET MAX WAS PUNCHING NORTHEAST INTO
WESTERN NORTH DAKOTA/MANITOBA WITH FAVORABLE RIGHT ENTRANCE
I.E. DIRECT TRANSVERSE CIRCULATION ENHANCING LARGE SCALE ASCENT
OVER THE EASTERN FOOTHILLS OF THE ROCKIES. EXAMINATION OF KMVX
RADAR TRENDS SHOWED ONLY VERY SPOTTY SHRA/ISOLATED TSRA RIDING
NORTHEAST AHEAD OF BOUNDARY ACROSS CWFA.

.SHORT TERM...
MAIN FORECAST CHALLENGE OVERNIGHT IS TIMING OF TROUGH PASSAGE
ACROSS CWFA AND PCPN POTENTIAL. USING GFS SOLUTION EXPECT FROPA
GFK AOA 03Z...FAR AOA 06Z AND THEN INTO FAR EASTERN MINNESOTA
ZONES BY 12Z. DESPITE LOW LEVEL CONVERGENCE ALONG BOUNDARY
LIMITED MOISTURE/INSTABILITY I.E. WARM MID-LAYERS...NIL ML
/ELEVATED CAPE/SHOWALTERS SUGGESTS ONLY SPOTTY SHRA ACTIVITY
ENDING FROM WEST TO EAST BY MORNING. INHERITED POP TRENDS
RATHER ROBUST MAINLY EAST OF THE VALLEY OVERNIGHT AND BASED
ON LATEST TRENDS UPDATE MIGHT BE NEEDED TO TONE POPS BACK A
BIT. WILL MONITOR TRENDS DURING THE NEXT COUPLE OF HOURS
BEFORE OPTING FOR ANY CHANGES. OTHERWISE FCST LOOKS ON MARK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.

MN...NONE.

&&

BERG
Hazardous weather outlook, Aug 31, 5:57 AM CST, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 AM CDT THU AUG 31 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
657 AM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE
REGION TODAY AHEAD OF AN ADVANCING COLD FRONT. THESE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. IN ADDITION STRONG
SOUTHERLY WINDS OF 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH ARE
EXPECTED WEST OF A LINE FROM ROSEAU TO FERGUS FALLS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR MAINLY SHOWERS WILL CONTINUE INTO THE FIRST HALF OF
THE HOLIDAY WEEKEND. THE FAVORED AREA FOR PRECIPITATION WILL BE
EAST AND SOUTH OF A LINE FROM WAHPETON TO BEMIDJI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Kittson

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
Kittson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Drought, West Marshall

When
September 1, 12:00 AM CST to September 19, 6:00 AM CST
Where
West Marshall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, West Polk

When
September 1, 12:00 AM CST to September 5, 6:00 AM CST
Where
West Polk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, West Becker

When
September 1, 12:00 AM CST to September 5, 6:00 AM CST
Where
West Becker forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533498, 5533499, 5533500, 5533501.